Alert archive / Washington / Wind Advisories in 2020
Wind Advisory 7, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 17, 2020, 3:20 AM PST for San Juan County, Washington. It took effect at Jan 17, 2020, 8:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2020, 3:20 AM PST (11:20 UTC)
- In effect from
- Jan 17, 2020, 8:00 PM PST
- Expired
- Jan 18, 2020, 10:00 AM PST
- In force
- 14 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WWUS76 KSEW 171120 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 320 AM PST Fri Jan 17 2020 WAZ001-503-506-510-172330- /O.UPG.KSEW.HW.A.0003.200118T0600Z-200118T1800Z/ /O.NEW.KSEW.WI.Y.0007.200118T0600Z-200118T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 320 AM PST Fri Jan 17 2020 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 10 PM this evening to 10 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
017 WWUS76 KSEW 172123 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 123 PM PST Fri Jan 17 2020 WAZ516-180700- /O.EXB.KSEW.WI.Y.0007.200118T0400Z-200118T1400Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 123 PM PST Fri Jan 17 2020 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM PST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...North Coast. * WHEN...From 8 PM this evening to 6 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ001-503-506-510-180700- /O.CON.KSEW.WI.Y.0007.200118T0600Z-200118T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 123 PM PST Fri Jan 17 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 10 PM this evening to 10 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
965 WWUS76 KSEW 180554 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 954 PM PST Fri Jan 17 2020 WAZ001-503-506-510-181400- /O.EXT.KSEW.WI.Y.0007.200118T0900Z-200118T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 954 PM PST Fri Jan 17 2020 ...WIND ADVISORY NOW IN EFFECT FROM 1 AM TO 10 AM PST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 1 AM to 10 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ516-181400- /O.CON.KSEW.WI.Y.0007.000000T0000Z-200118T1400Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 954 PM PST Fri Jan 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...North Coast. * WHEN...From 8 PM this evening to 6 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
606 WWUS76 KSEW 181313 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 513 AM PST Sat Jan 18 2020 WAZ516-181415- /O.CAN.KSEW.WI.Y.0007.000000T0000Z-200118T1400Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 513 AM PST Sat Jan 18 2020 ...WIND ADVISORY IS CANCELLED... Winds along the North Coast have had difficulty reaching advisory thresholds. As such...the wind advisory is cancelled for this area as winds are expected to gradually taper off throughout the remainder of this morning and this afternoon. $$ WAZ001-503-506-510-181800- /O.CON.KSEW.WI.Y.0007.000000T0000Z-200118T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 513 AM PST Sat Jan 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southeast winds 25 to 40 mph with gusts up to 50 mph. * WHERE...Western Whatcom County, Western Skagit County, Admiralty Inlet Area and San Juan County. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 17, 2:29 AM PST, 51 minutes earlier.
Area forecast discussion, Jan 17, 2:29 AM PST, 51 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
229 AM PST Fri Jan 17 2020
.SYNOPSIS...Active weather will continue over the next week. The
next system will arrive late tonight with lowland rain and
mountain snow. Cold air trapped in Whatcom county could hang on
long enough for the precipitation to start as snow. A more typical
January pattern with periods of lowland rain and mountain snow
will continue well into next week.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...Upper trough axis moving
onshore over Western Washington early this morning with a few snow
showers. The showers should dissipate later this morning as weak
shortwave ridging moves over the area in advance of the next
approaching frontal system. High and mid level clouds will be
increasing across the area by later this morning, but steady rain
with the next system should generally hold off until late
afternoon along the coast. The rain will spread inland across the
interior tonight. Stubborn cold air remains entrenched over
Western Whatcom and this could lead to the precipitation briefly
starting as snow before southeast winds arrive to boost
temperatures.
As the surface low associated with this system lifts northeastward
across the offshore waters late tonight, it should tighten the
gradient for windy conditions with southeast exposure in the North
Interior, Admiralty Inlet, and the San Juans. The high wind watch
has been converted to a windy advisory for those area where gusts
of 40 to 50 mph are possible. A winter storm watch remains in
effect for the Olympics and Cascades tonight and Saturday where 8
to 12 inches of snow could fall at the passes with higher amounts
in upper elevations. The front will dissipate over Western
Washington midday Saturday with showers gradually decreasing as
weak upper ridging builds south of the region.
The ridge gains amplitude as it builds east of the Cascades and
a warm front brushes Western Washington on Sunday. This will give
temperatures a further boost with some spots breaking into the
lower 50s. The building ridge to our east on Sunday slows the
forward progression of the next approaching system and may well
give areas east of the Olympic Peninsula a short breather from
precipitation for much of Sunday into Sunday night.
.LONG TERM /MONDAY THROUGH THURSDAY/...Another frontal system
arrives on Monday, but loses steam as it bumps up against the
ridge over the Intermountain West. This should generally produce
only light amounts of precipitation over Western Washington. A
potentially more potent system looks to arrive in the Monday night
or Tuesday time frame. Operational runs of both the GFS and Euro
as well as their ensembles continue to lend low confidence in the
forecast details with respect to timing and strength of additional
systems Wednesday and beyond. 27
&&
.AVIATION...Northwesterly flow aloft this morning becoming more
westerly by this afternoon as a frontal system approaches the area.
Air mass stable as weak upper level ridge quickly passes through W
WA this morning and afternoon in advance of aforementioned front.
Cigs over the area this early AM are generally VFR to MVFR for most
of the area...the exceptions being the usually fog prone areas
within the SW interior and some low cigs being reported at Port
Townsend. Incoming ridge is anything but clean...with plenty of
lingering moisture around. As such...these VFR to MVFR conditions
likely to remain in place...although some periods of brief
improvement will certainly be possible throughout the morning hours.
Mid and high level clouds this afternoon with cigs around 5000 ft
ahead of the front arriving this evening. Current models suggest
cigs with the front generally being VFR but would not rule out
precip bringing periods of MVFR conditions. Of course...terminals
more prone to lower cigs will likely dip down into IFR during this
time.
KSEA...MVFR conditions in place...but some hints in both obs and
satellite trends that improvement to VFR might be possible by mid-
morning. Prev discussion suggested possibility of snow showers...but
looking at current trends...now leaning toward PoPs below TEMPO
criteria and may merit removing in 12Z TAF issuance. Mid and high
level clouds this afternoon with ceilings lowering this evening.
Southerly winds 5-10 kts becoming light southeasterly this
afternoon and evening. 18
&&
.MARINE...A strong frontal system will move through the
area Friday night and Saturday bringing the potential for another
round of gales to most area waters. Models have remained consistent
with this over the past 24 hours...so will go ahead and upgrade the
current gale watch into a gale warning for most waters with the
morning forecast package. The only waters not meeting gale
criteria...Puget Sound...does look to meet SCA criteria...and as
such have that headline in place as well. Rough bar conditions look
to set up for Saturday...but will leave that for next shift to
consider. East to southeast flow will linger into early next week
with low pressure offshore. 18
&&
.HYDROLOGY...An organized frontal system will affect the Olympic
Peninsula Friday night and much of Saturday. With estimated
rainfall totals between 2 and 3 inches, rivers in the area are
expected to rise, particularly the Skokomish. The snow level
will be marginal for flooding as it will start very low but rise
as high as 4000 feet by the end of the storm. Depending on the
rainfall total, increase in snow level, and potential melting of
low elevation snow in the valleys, minor flooding is possible on
the Skokomish. Continue to monitor the latest forecast
information as the details of the event evolve.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from this evening through Saturday afternoon
for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties-Olympics.
Wind Advisory from 10 PM this evening to 10 AM PST Saturday for
Admiralty Inlet Area-San Juan County-Western Skagit County-
Western Whatcom County.
PZ...Small Craft Advisory from 6 AM this morning to 4 PM PST this
afternoon for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm.
Gale Warning from 4 PM this afternoon to 10 AM PST Saturday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
Gale Warning from 10 PM this evening to 1 PM PST Saturday for
Admiralty Inlet-Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands-West Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 10 PM this evening to 4 PM PST
Saturday for Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:52 AM PST | Gale Warning | SEW | 36 hr | |
| Jan 17, 2:52 AM PST | Small Craft Advisory | SEW | 4 days | |
| Jan 17, 1:34 PM PST | Winter Storm Warning | SEW | 25 hr | |
| Jan 17, 1:34 PM PST | Winter Weather Advisory | SEW | 17 hr |
Nearby
Wind Advisories in Washington, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.